Lantus overdose

SunnyMarie
By SunnyMarie Latest Reply 2010-12-23 10:18:46 -0600
Started 2010-12-19 21:26:58 -0600

I currently have a horrible rash on my legs. I had heard that taking too much Lantus could cause such a thing. Has anyone had any experiences with this?


13 replies

Type1Lou
Type1Lou 2010-12-23 10:18:46 -0600 Report

Dear SunnyMarie,
My GP upped my Lantus from 15u to 18u to 20u with the advice to reduce/cut back on my mealtime Novolog. He did not change his advice even after I landed in the ER and was admitted to the hospital due to severe hypoglycemia, 2000 miles from home while on vacation. Upon my return home, he gave me 5 minutes of his time and advised I should continue what he'd advised! HUH????!!!
This made me decide to ask for an endocrinologist referral. (I wanted to believe that my doctor knew what he was doing —after all, he got me started on the Lantus 6 or 7 years ago—but it just didn't make sense to me and he didn't take the time to explain his reasoning.) After waiting 2 months for the endocrinologist appointment and dealing with more scary morning lows, I finally saw the endocrinologist who has REDUCED my Lantus dosage and got me on a sliding Novolog pre-meal dose by COUNTING carbs.

If you feel your doctor is not giving you the right advice or even listening to you, trust your gut, and seek another opinion. This endocrinologist has gotten me back on track, even though I THOUGHT I knew what I was doing after 34 years being a Type 1. I'm also seeing a diabetes educator next week for more info/resources on how to help me cope. Diabetic Connect is also a great, unthreatening source to voice your concerns and hear how others have dealt with the day to day challenges of Diabetes. You are not alone. Hoping Santa brings you a rashless Holiday!

realsis77
realsis77 2010-12-20 11:35:02 -0600 Report

Wow call your doc immeditately ! I also take lantus and never had such a problem. Its likely your having an allgery. Call doc today! Lantus has been a God send for me. I read that itching and rash can happen so its important you visit your doc!

SunnyMarie
SunnyMarie 2010-12-20 11:42:58 -0600 Report

thx realsis. a pharmacist told me last night the site injection happens but not this huge leg swelling. I'm glad it's not the lantus. i have to use the pens because of neuropathy in my hands and some insulins don't come in that form.

Harlen
Harlen 2010-12-20 09:16:44 -0600 Report

Hello
I had to get off lanus it was giving be boils and know we know that that was what was doing it when I gave it up the boils whent away ???
Best wishes
Harlen

SunnyMarie
SunnyMarie 2010-12-20 11:34:51 -0600 Report

thanks Harlan. Love your cat in the pic by the way! anyway, ended up at the ER last night, rash out of control. They don't seem to know exactly the cause but it is looking like this all started when my doc gave me Megadose Ibuprofen for a swollen knee. In a week or so started swelling more and getting itchy. Ended up gaining like 30 pounds of water and this huge rash. now, it's lasiix, (lost 20 already), potassium, prednisone, and atavax. oh brother, i need a doc who pays attention!

Harlen
Harlen 2010-12-20 18:48:52 -0600 Report

Seems like that is painfull
Are you doing better ?
I love tigers too
Best wishes
Harlen

SunnyMarie
SunnyMarie 2010-12-20 20:09:27 -0600 Report

the steroids are helping some and they said to put cold wet cloths on the rash to help itching. it is all helping but sleep is still difficult! time is the essence now. Tigers are the best! i have a stuffed white tiger named Tigger and 3 goofy cats!

Gabby
GabbyPA 2010-12-20 07:40:23 -0600 Report

I don't know about taking too much, but here is a list of the side effects of taking Lantus. http://www.webmd.com/drugs/drug-20815-lantus.aspx?drugid=20815&drugname=lantus&source=1&pagenumber=6

It does mention itching and rash at the injection site. It is something you need to call your doctor about as soon as you can.

SunnyMarie
SunnyMarie 2010-12-20 11:38:09 -0600 Report

thx for the info gabby. ended up at ER, scared I was losing my legs! looks like it most likely is an allergic reaction to Scrip Strength Ibuprofen. who knew? hope i am on the mend, this has been a nightmare!

kdroberts
kdroberts 2010-12-20 11:45:30 -0600 Report

The ibuprofen would be a much more likely candidate, especially if you have a high dose version, plus the combo of other drugs you are on.

SunnyMarie
SunnyMarie 2010-12-20 17:33:08 -0600 Report

it sure looks that way kd. what a horrible roller coaster this has been. i can't believe my doc did not think twice about giving me 2400 mg a day ibuprofen. i am going to go speak to him. if he still doesn't get what happened it might be time to switch. i just hate that but i have found after 13 years of diabetes, we have to keep up and be a strong advocate for ourselves!

Gabby
GabbyPA 2010-12-20 21:28:11 -0600 Report

Yes, that is so true. We are the ones who have to stand up for ourselves and you have to get your health care providers to understand that. What a horrible way to find that out.